Alert archive / New Mexico / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS El Paso, TX

May 15, 1997Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at May 15, 1997, 7:34 PM MDT for Luna County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 1997, 7:34 PM MDT (01:34 UTC)
Expired
May 15, 1997, 8:15 PM MDT
In force
41 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Luna County, NM

The radar

The El Paso radar (KEPZ), 105 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1997-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1997-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3223 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WUUS1 KELP 160137 RRA
SVRELP
NMC029-160215-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
734 PM MDT THU MAY 15 1997
 
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST NEW MEXICO
 
   ...NORTH CENTRAL LUNA COUNTY
 
AT 733PM DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
14 MILES NORTH OF DEMING. MOVEMENT WAS TOWARD THE WEST AT
15 MPH. THIS STORM WILL CROSS NEW MEXICO HIGHWAY 26 AND US 180
IN THE NEXT 30 MINUTES.
 
DIME SIZE HAIL IS LIKELY WITH THIS STORM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:23 PM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 15, 2:23 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT THU MAY 15 1997

CURRENTLY DRY LINE ALONG EAST SLOPES OF SACRAMENTOS HAVE ASSISTED
WITH MARGINAL SVR PULSE TSTMS NR CLOUDCROFT.  CONVECTION TO THE
DRYER WEST MTNS SLOWER TO GET GOING.  NVA ALOFT THIS AFTRN...BTR
LIFT ADVERTISED FOR FRI AFTRN AS S/WV PASSES THRU THE RIDGE.
INVERTED V SCENERIO AGAIN WITH MARGINAL MOISTURE BUT PROBABLY SLTLY
MORE WIDESPREAD WITH OROGRAPHICS THE FAVORED LOCATIONS.

RIDGE DEFORMS SAT WITH PRESSURE FROM NORTH AND SOUTH BRANCHES...
THEN GONE BY SUNDAY.  WILL GO CLOSE TO MOS BUT PERSISTENCE (HIGHER)
FOR TMRWS TEMPS...THOUGH FLY IN THE OINTMENT IS MODIFICATION BY
BLOWOFF CLOUDS.                                            RAMEY/06

SILVER CITY           BB  48/ 84/ 48/ 84 2312
TRUTH OR CONSEQUENCES BB  56/ 88/ 56/ 88 1211
ALAMOGORDO            BB  57/ 92/ 57/ 92 1211
CLOUDCROFT            BB  41/ 71/ 41/ 71 1312
LORDSBURG             BB  51/ 92/ 51/ 92 1211
DEMING                BB  52/ 91/ 52/ 91 1211
LAS CRUCES            BB  53/ 91/ 53/ 91 1211
EL PASO               BB  60/ 93/ 60/ 93 1211

Nearby

Severe Thunderstorm Warnings in New Mexico, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.